Mississippi, 2012

Damaging Wind in Mississippi, July 5, 2012

July 5, 2012 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved around a large upper level ridge of high pressure centered over Northern Missouri. This disturbance triggered a cluster of thunderstorms that moved from Northern Alabama southwest into Northeast Mississippi during the late evening hours on July 5, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved around a large upper level ridge of high pressure centered over Northern Missouri. This disturbance triggered a cluster of thunderstorms that moved from Northern Alabama southwest into Northeast Mississippi during the late evening hours on July 5, 2012. A few of the storms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 8:39 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 8:39 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
939 PM CDT THU JUL 5 2012

.UPDATE...
AT MIDEVENING... A CLUSTER OF STORMS WAS DRIFTING SOUTHWEST
THROUGH NORTHERN AL. THESE STORMS WERE ASSOCIATED WITH AN UPPER
LEVEL SHORTWAVE...WHICH WAS ROUNDING THE SOUTHEAST PERIPHERY OF
LARGE HEIGHT RIDGE CENTERED OVER NORTHERN MO. A FEW STORMS WILL
LIKELY MOVE INTO NORTHEAST MS THROUGH LATE EVENING... AFFECTING
AREAS ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY. HAVE EXTENDED
MENTIONABLE RAIN CHANCES IN THE EARLY PART OF THE OVERNIGHT HOURS.

OTHER CHANGES MADE EARLIER THIS EVENING... REMOVED MENTIONABLE
RAIN CHANCES NEAR THE MS RIVER AND LOWERED DEWPOINTS FOR FRIDAY TO
NEAR 18Z NAM VALUES.

PWB

&&

.PREV DISCUSSION... /ISSUED 617 PM CDT THU JUL 5 2012/

DISCUSSION... /ISSUED 306 PM CDT THU JUL 5 2012/

SKIES ARE MOSTLY SUNNY OVER MUCH OF THE FORECAST AREA WITH
TEMPERATURES RANGING FROM THE MID 90S TO AS HIGH AS 102 DEGREES. A
FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHWEST ACROSS
PARTS OF THE FORECAST AREA. WOULD NOT BE SURPRISED TO SEE A FEW
MORE ISOLATED THUNDERSTORMS MOVE ACROSS THE FORECAST AREA THIS
EVENING. OTHERWISE...ANOTHER VERY WARM NIGHT AHEAD WITH
TEMPERATURES FRIDAY MORNING IN THE 70S TO AROUND 80.

ANOTHER HOT DAY IS EXPECTED ON FRIDAY AS UPPER LEVEL RIDGE REMAINS
IN PLACE. HEAT INDEX VALUES SHOULD EXCEED 105 DEGREES OVER MUCH OF
THE FORECAST AREA ON FRIDAY. AS IT WAS TODAY...SOME ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. FRIDAY NIGHT WILL BE QUITE WARM AS
WELL WITH SOME ISOLATED EVENING THUNDERSTORMS POSSIBLE.

SATURDAY SHOULD BE THE LAST REALLY HOT DAY AS THE UPPER LEVEL
RIDGE BEGINS TO MOVE WEST. TEMPERATURES MAY BE A COUPLE OF DEGREES
COOLER BUT MOISTURE WILL BEGIN TO INCREASE SO HEAT INDEX VALUES
WILL REMAIN AROUND 105 AGAIN SO WILL EXTEND HEAT ADVISORY THROUGH
8 PM SATURDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE.

BY SATURDAY NIGHT...A WEAK COLD FRONT WILL APPROACH THE REGION.
THIS WILL BRING A LITTLE BETTER CHANCE OF THUNDERSTORMS SATURDAY
NIGHT AND SUNDAY. WITH A FEW MORE CLOUDS AROUND ON SUNDAY
TEMPERATURES WILL NOT BE ABLE TO GET QUITE AS HOT WITH AFTERNOON
READINGS IN THE LOW TO MID 90S. THE FRONT WILL BE VERY SLOW TO
MOVE THROUGH THE REGION SO THE THREAT OF RAIN WILL CONTINUE FROM
SUNDAY NIGHT THROUGH TUESDAY NIGHT. WITH MORE CLOUDS EXPECTED BOTH
MONDAY AND TUESDAY...AFTERNOON TEMPERATURES WILL BE NEAR OR EVEN
BELOW NORMAL.

BY TUESDAY NIGHT...WHAT IS LEFT OF THE COLD FRONT WILL BE EXITING
THE REGION AND THE CHANCE OF RAIN WILL GRADUALLY DECREASE WITH
ONLY ISOLATED THUNDERSTORMS POSSIBLE FOR WEDNESDAY AND NEXT
THURSDAY. TEMPERATURES WILL REMAIN AT OR EVEN BELOW NORMAL FOR
BOTH WEDNESDAY AND NEXT THURSDAY.

ARS

&&

.AVIATION...

00Z TAF SET

VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. CAN/T RULE OUT AN
ISOLD TSRA DEVELOPING BUT NOT ENOUGH TO MENTION IN TAFS. WINDS
WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79 100  79  98 /  10  10  20  30
MKL  73 100  74  96 /  10  20  20  30
JBR  77 101  77  98 /  10  10  20  30
TUP  74  99  75  96 /  20  20  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 5, 2:30 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU JUL 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH AS HEAT
INDEX READINGS REACH OR EXCEED 105 DEGREES. HOT TEMPERATURES AND
DRY FUELS MAY CREATE AN ELEVATED FIRE DANGER ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH THROUGH 8 PM
CDT SATURDAY AS HEAT INDEX READINGS REACH OR EXCEED 105 DEGREES. HOT
TEMPERATURES AND DRY FUELS MAY CREATE AN ELEVATED FIRE DANGER ACROSS
THE REGION INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 6 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 5, 10:55 PM CST to 11:45 PM CST
Where
Monroe County, 3 mi SE of Hatley to Aberdeen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.949, -88.333

Straight line winds knocked down numerous trees between Hatley and Aberdeen. Trees were knocked down along Highway 8 between Highway 45 and Highway 278. A tree fell on a car in the Becker community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400998.